Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


early treatment/ antioxidants and herbs
May 19, 2000

May taking of antioxidants and/or immuno-stimulating herbs be helpful in early stages of the HIV infection? Thank you very much.

Response from Dr. Cohen

Tough question, because there is little information about this topic. One answer: there isn't any convincing evidence that I've heard or seen that antioxidants/herbs have any significant impact on the progression of HIV. We certainly need to be looking at the role of antioxidants and immuno-modulators more closely, but it isn't an easy task. The chemistry of these compounds in the body is very complicated, and we have a poor understanding of their function in healthy people. With HIV infection, or other diseases, it gets even more complicated.

Some herbs, and antioxidants in high doses, could be a problem for someone with HIV. Especially true if you try to mix them with conventional antivirals. For instance, St. Johns' wort can dramatically lower the blood level of protease inhibitors. There are almost certainly many interactions of this type that we just haven't studied yet.

If you decide to use this kind of treatment, consult with your physician to lower the risks. Best of Luck...



Previous
Sustiva and upset stomach
Next
Healthy as a Horse: HIV since 1982

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement